Colorado, 2016

High Wind in Colorado, December 5, 2016

December 5, 2016 · NWS BOU · 2 events in 2 counties and zones

High winds developed over Logan and Weld Counties. Peak wind gusts included: 66 mph near Briggsdale, 65 mph near Seeley Lake, 60 mph at Greeley/Weld County Airport, with 59 mph at Crook and near Eaton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed over Logan and Weld Counties. Peak wind gusts included: 66 mph near Briggsdale, 65 mph near Seeley Lake, 60 mph at Greeley/Weld County Airport, with 59 mph at Crook and near Eaton. Some tree damage was also observed near Seeley Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 5, 10:44 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 5, 10:44 AM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1044 AM MST Mon Dec 5 2016

.UPDATE...
Issued at 1045 AM MST Mon Dec 5 2016

Winds in the foothills failed to materialize this morning and
don't see any mechanism that would lead to an increase in winds
this morning so have cancelled the high wind warning. A few
snow showers have developed along and east of the Continental
Divide that may produce a quick shot of snow for elevations above
7,000 feet but given the strong downslope component of the flow do
not expect much accumulation in those areas. Temperatures across
the Plains and urban corridor look on track today topping out
around 50 degrees with some sun and plenty of westerly low-level
flow. Today will be the warmest day of the week before the weather
turns much colder tomorrow.

&&

.SHORT TERM...(Today and tonight)
Issued at 335 AM MST Mon Dec 5 2016

Radar imagery has indicated an uptick in light snow over the
higher mountains over the past hour as next ripple and jet streak
moved into Northwest Colorado. This is a fast moving system has
already some drying noted over southwest Wyoming and Northern
Utah. Main concern this morning is the high wind potential over
the foothills. Simulated imagery showing increased subsidence and
drying between 12-15z over the Front Range. Meanwhile forecast
soundings showing increased stability and strong mountain top
inversion developing by 15z. This will help amplify the mountain
wave and bring stronger winds down through the foothills. Cross
sections showing cross barrier flow increasing to 50-60kt from
NAM/RAP model data. The only negative factor for high winds is the
upstream moisture along and west of the divide which may work to
de-amplify the wave. However...feel there is enough subsidence
moving in to bring high winds to wind prone areas in the
foothills through the morning hours.

Moisture in the mountains becomes more shallow by afternoon and
even more so tonight. have trended to lowered pops for tonight
with the brunt of the snow accumulations during the daytime hours.
Looks like a 2-5 inch snowfall for the mountains today along with
strong and gusty winds over mountain passes with blow snow.

Across lower elevations...one more mild day given the downslope
flow this morning with highs reached by early afternoon. Should
again see some 50s noted over the urban corridor with the enhanced
downslope flow with strong surface gradient across Colorado. No
precip expected over lower elevations with the downslope flow and
dry low levels. Initial surface cold front expected by late
afternoon/early evening hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 AM MST Mon Dec 5 2016

Tuesday morning will begin fairly dry with only a slight chance of
light snow in the high mountains as QG motion is downward still.
As the next piece of energy moves towards the area in the
afternoon and a surface low forms over southwestern Colorado,
westerly 700 mb level flow turns southerly over the Palmer Divide
and into the Denver area. This should shut off any potential for
precipitation due to the drying effects. The better moisture to
the north should be increasing snowfall over the mountains and
potentially over the northern foothills and urban corridor. A
secondary cold push, increasing easterly upslope flow and a
bullseye of moderate upward QG motion will be over the forecast
area Tuesday evening - when snowfall rates are expected to be the
highest. Moderate to heavy snow will likely occur over the
mountains during the evening with favored flow and cold advection.
Nighttime travel may be difficult in the high country. The QG
decreases quite a bit after midnight, however model soundings over
the plains show instability increasing whereas there is a slight
stable layer during the evening - so snowfall rates could increase
or stay about the same after midnight. Model trends have been
interesting though, with the latest NAM decreasing snowfall
amounts, significantly over the Denver area. Whereas the GFS has
increased. Temperatures should only warm into the mid 20s Tuesday,
so really it will depend on the surface to 700mb wind direction
and whether the upper dynamics will overcome any drying.
Temperatures are expected to drop into the single digits over the
plains overnight and below zero in the mountains to increase snow-
to-liquid ratios.

The upper trough will push east Wednesday, but upslope flow and
cold temperatures will squeeze out all remaining liquid out of the
system. Highs will likely be in the single digits to teens across
the area.  Should see snow coming to an end in the late morning
to early afternoon. Right now, thinking will be snowfall amounts
of 5 to upwards of 15 inches for the mountains, with highest
values over the Front Range mountains, especially over Larimer and
Jackson counties. Thinking 1 to 5 inches over the plains with the
higher values towards the northern urban corridor and lower
values toward Limon and areas south. Confidence in the numbers
however is low due to the conflicting model trends, and dependence
on how far those southerly 700 mb winds will push and how long it
will last.

As the system departs, clearing skies will allow lows overnight
to drop below zero across the area Wednesday night and Thursday
morning, with areas in the mountains seeing close to 20 below in
some places. Upper ridging will build in Thursday though high
surface pressure will slow much warming.

Flow aloft will become zonal over the area through the week with a
series of shortwaves and Pacific moisture expected to keep snow in
the forecast over the mountains each day. Temperatures will be
warming though back to seasonal averages. A more significant
shortwave on Friday night into Saturday will be more accumulating
snow to the mountains and may bring some precipitation back to
the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1045 AM MST Mon Dec 5 2016

Strong and gusty westerly winds today should continue through the
afternoon at the metro area terminals today. Expecting a wind
shift to around 320 degrees after 22Z with the arrival of the
first shot of cold air at KDEN. After several hours of strong
northwest winds, the flow should weaken overnight after 06Z at
KDEN and after 04Z at KAPA. At KBJC wind should be 10 kts or less
after about 01Z. Not expecting any ceiling or visibility
restrictions through 00Z Wednesday (early Tuesday evening) but
conditions could start to deteriorate not long after 00Z at the
three terminals with the arrival of snow and lower clouds
resulting from the low-level upslope flow and approach of the
mid-level trough axis.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Schlatter
SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Schlatter
Hazardous weather outlook, Dec 5, 10:54 AM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1054 AM MST MON DEC 5 2016

COZ030>051-061800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1054 AM MST MON DEC 5 2016

SNOW AND VERY COLD AIR TO IMPACT COLORADO STARTING TUESDAY
AFTERNOON

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS OF 2O TO 40 MPH AND GUSTS UP TO 60 MPH CAN BE
EXPECTED OVER THE HIGH MOUNTAIN PASSES AND FRONT RANGE FOOTHILLS
THROUGH THIS AFTERNOON. GUSTY WEST WINDS WILL ALSO DEVELOP OVER
THE NORTHEAST PLAINS BY LATER THIS MORNING WITH SPEEDS UP TO 40
MPH POSSIBLE. THE WINDS WILL DECREASE IN MOST AREAS OF THE
FOOTHILLS AND PLAINS BY LATER THIS EVENING WITH THE ARRIVAL OF THE
COLD FRONT THIS EVENING AND A SHIFT TO NORTH-NORTHWEST WINDS.

OCCASIONAL LIGHT SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS
TODAY ALONG AND NEAR THE CONTINENTAL DIVIDE ABOVE 7000 FEET
ELEVATION THROUGH THE EARLY AFTERNOON WITH ACCUMULATIONS FROM A
TRACE TO 2 INCHES. THIS ACTIVITY SHOULD DECREASE LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONGER SYSTEM WILL BRING COLDER TEMPERATURES AND ACCUMULATING
SNOW THROUGH WEDNESDAY. A PERIOD OF HEAVIER SNOW WILL LIKELY OCCUR
TUESDAY EVENING AND OVERNIGHT INTO WEDNESDAY. HAZARDOUS TRAVEL
CONDITIONS WILL BE LIKELY OVER THE MOUNTAINS. 5 TO 12 INCHES MAY
FALL OVER THE MOUNTAINS WHILE 2 TO 4 INCHES MAY FALL OVER THE
PLAINS. THE BIG IMPACT WILL BE COLDER TEMPERATURES, ESPECIALLY
WEDNESDAY AND WEDNESDAY NIGHT WHEN SKIES CLEAR, WITH READINGS 20
TO 30 DEGREES COLDER THAN AVERAGE.

THURSDAY THROUGH SATURDAY WILL WARM BACK UP TO NEAR NORMAL
TEMPERATURES. THE MOUNTAINS WILL CONTINUE TO SEE SOME LIGHT SNOW
ACCUMULATION THROUGH THE WEEK, WITH ANOTHER SYSTEM TO BRING A
BETTER CHANCE FOR ACCUMULATING SNOW FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
ANY HIGH WIND REPORTS WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Logan County

When
December 5, 1:21 PM MST
Where
Logan County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
December 5, 2:45 PM MST to 3:44 PM MST
Where
C & S Weld County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Several large branches were downed near Seeley Lake.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666507, 666506.